Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 80, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 20, 2019, 7:23 PM CDT for Monona County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2019, 7:23 PM CDT (00:23 UTC)
- Expired
- Jun 20, 2019, 8:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Monona County, IA
The radar
The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1440 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 13.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:50 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 20, 3:50 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 350 PM CDT Thu Jun 20 2019 .SHORT TERM...(Tonight through Sunday) Issued at 345 PM CDT Thu Jun 20 2019 The potential for severe thunderstorms through Saturday night remains the primary forecast concern. Several rounds of potential thunderstorms over the next couple of days will offer chances for severe weather across eastern Nebraska and southwest Iowa. The first potential round is this afternoon and evening. We already have an unstable atmosphere in place as mid to upper 60s dew points continue to surge north ahead of a surface boundary extending from eastern South Dakota into south central Nebraska. MLCAPE near 2500 J/kg and effective shear at or above 50kt resides along frontal zone, with shear vectors nearly perpendicular to boundary. Some convective inhibition will still have to be overcome, but various convection-allowing models indicate at least an isolated supercell or two is likely in northeast Nebraska later this afternoon, with movement to the southeast into the evening. Given instability and shear vectors, all severe modes are possible including hail, wind and tornadoes. Activity will gradually work southeast this evening, but lingering storms are possible along outflow/frontal boundary setting up over southeast Nebraska. Then the second round of potential severe comes overnight when a consensus of model output shows a north-south oriented line of storms racing east from the Highs Plains into eastern Nebraska and southwest Iowa after midnight. Persistent theta-e advection ahead of line combined with strong and diffluent mid level flow suggests damaging wind potential will exist as this line marches across our area between about 2 and 7 AM. Seasonably strong southwest mid level flow continues on Friday. Surface front pushed south by morning convection is forecast to mix northward Friday afternoon, extending from eastern South Dakota into south central Nebraska. MLCAPE is forecast over 3000 J/kg with 40- 50kt bulk shear vectors nearly perpendicular to front. As surface winds back ahead of front and below veering winds with height, low level shear will become increasingly conducive to tornado development. Again we will have convective inhibition to overcome during the afternoon, but expect this to wane toward 00Z. All modes of severe are again possible Friday evening. Convection should move off to the northeast later Friday night with surface front sagging south behind it. A surge back to the north into southeast Nebraska and southwest Iowa is then expected again Saturday afternoon as shortwave rounds base of trough to our west. As this wave approaches through central Kansas, convection should become widespread by Saturday evening. Higher instability near and south of front along with 40kt shear vectors parallel to front suggest hail and wind will be primary severe threat. Will maintain shower and thunderstorm chances through Sunday with approach of upper trough. Severe risk Sunday will be dependent on where surface front sets up after Saturday night convection, and models are offering varied solutions. GFS is most aggressive in pumping up instability with front farther northwest than ECMWF. .LONG TERM...(Sunday night through Thursday) Issued at 345 PM CDT Thu Jun 20 2019 A trend toward lower precipitation chances and warmer temperatures is in the forecast next week. Mid level trough swinging through the region Sunday night will finally take most of the shower chances to our east by Monday afternoon. Then mid level heights rise across the Plains through Wednesday before a potent shortwave rides into the Dakotas Wednesday night and Thursday. Will have a chance for convection with this feature, especially in our north. Otherwise expect temperatures to again approach 90 degrees for highs Tuesday through Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1231 PM CDT Thu Jun 20 2019 ISOLD TSRA that formed over s-central SD earlier has moved into NE NE and is beginning to decay. The weakening storms have already moved away from KOFK. However, new cluster of TSRA are currently strengthening to the NW of KOFK. Thus will cover with a TEMPO group btwn 18z-20z. Later this afternoon, expect another cluster of TSRA to form in the vicinity of KSUX and trek southward along the NE/IA border. Severe storms may push across KOMA btwn 21z-23Z. Nocturnal TSRA will ramp up again and move across ERN NE late tonight. Models indicate areal coverage will be higher, thus feel comfortable including PROB30s at all terminals. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Dergan LONG TERM...Dergan AVIATION...DEE
Hazardous weather outlook, Jun 20, 4:16 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 416 PM CDT Thu Jun 20 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-211130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 416 PM CDT Thu Jun 20 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Isolated thunderstorms are possible this evening through about 8 PM, mainly north of a line from Wayne to Omaha and Red Oak. If storms do develop, large hail, damaging winds and an isolated tornado will be possible. Another line of thunderstorms is forecast to develop in western Nebraska this evening then race east overnight. Damaging winds are possible as this line moves through eastern Nebraska and southwest Iowa between 2 AM and 7 AM. More potentially severe thunderstorms are possible late Friday afternoon, but more likely later Friday evening. Sufficient instability and shear will exist for large hail, damaging winds, and isolated tornadoes if storms do develop by late afternoon. Flooding will continue along the Missouri River from Plattsmouth downstream past Rulo through the coming week, and along the Missouri River above Lewis and Clark Lake. .DAYS TWO THROUGH SEVEN...Friday night through Thursday While thunderstorms are in the forecast through Sunday night or Monday, the greatest risks of severe thunderstorms will exist Friday evening, Saturday afternoon and evening, and Sunday night. Specific severe risks and timing will be fine-tuned with later outlooks. Flooding will continue along the Missouri River from Plattsmouth downstream past Rulo through the coming week, and along the Missouri River above Lewis and Clark Lake. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed tonight or Friday.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:00 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Lancaster, Saline, Seward | 45 min |
| Jun 21, 2:25 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte, Saunders, Seward | 50 min |
| Jun 21, 2:37 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Otoe, Saline, Saunders, Seward | 38 min |
| Jun 21, 2:40 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Lancaster, Otoe, Pawnee and 1 more | 50 min |
| Jun 21, 3:13 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe, Saline, Saunders, Seward | 22 min |
| Jun 21, 4:07 AM CDT | Special Weather Statement | OAX | Cass | 23 min |
| Jun 21, 6:16 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 29 min |
| Jun 21, 6:43 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 32 min |
| Jun 21, 6:57 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Lancaster, Otoe, Pawnee and 1 more | 33 min |
| Jun 21, 7:17 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 28 min |
| Jun 21, 7:20 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Nemaha, Otoe, Pawnee, Richardson | 25 min |
| Jun 21, 7:41 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Otoe, Pawnee, Richardson | 34 min |
| Jun 21, 7:42 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 33 min |
| Jun 21, 7:56 AM CDT | Areal Flood Advisory | OAX | Johnson, Nemaha, Pawnee, Richardson | 2 hr |
| Jun 21, 8:10 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 23 min |
| Jun 20, 7:51 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 39 min |
| Jun 21, 5:01 AM CDT | Special Weather Statement | OAX | Montgomery, Page | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.